Chemotherapy induced peripheral neuropathies
Chemotherapy drugs are known to most commonly cause a sensory neuropathy in a “stocking and glove” distribution known as chemotherapy-induced peripheral neuropathy (CIDP). This effect is dose dependent and cumulative. Cisplatin, oxaliplatin, paclitaxel (can also be associated with a motor neuropathy), vincristine, and thalidomide have all been implicated in chronic neurotoxicity. Neuropathy may improve over time after therapy is stopped, though it may continue to worsen for several months before improvement. Oxaliplatin and paclitaxel may also cause acute neurotoxicity syndromes, which typically improve several days after each dose but may recur with repeated dosing. Studies on antiepileptics and antidepressants for treatment have shown underwhelming efficacy despite utility in other forms of neuropathy, causing a shift toward studying chemoprotectant agents like amifostine or nimodipine.